Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 12, NWS Louisville, KY

May 18, 2004Fayette County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 18, 2004, 3:26 PM EDT for Fayette County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 3:26 PM EDT (19:26 UTC)
Expired
May 18, 2004, 3:55 PM EDT
In force
29 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Fayette County, KY

The radar

The Jackson,KY radar (KJKL), 114 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 181926
SVRLMK
KYC067-181955-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
326 PM EDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN EAST CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LEXINGTON

* UNTIL 355 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LEXINGTON...OR ABOUT 3 MILES SOUTHEAST OF
  LEXINGTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
THE EASTERN AND SOUTHERN PARTS OF FAYETTE COUNTY THROUGH 350 PM EDT.

HAIL...INTENSE RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SECURE SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3801 8465 3789 8441 3806 8431 3821 8441

$$

XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:50 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 18, 1:50 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
150 PM EDT TUE MAY 18 2004

.SHORT RANGE (DAYS 0-3)...
CLUSTERS OF TS DEVELOPING WITHIN MOIST/UNSTABLE AXIS SEEN IN WV SAT
PIX OVER ERN 1/2 OF KY AND MUCH OF TN WITH DEWPOINTS ONCE AGAIN
APPROACHING 70F, WHILE NARROW AREA OF RELATIVELY DRY MID LEVEL AIR
VICINITY OF OH RIVER SEEMS TO KEEPING DIURNALLY DRIVEN CONVECTION TO
A MINIMUM. SCT STORMS LOOK TO CONTINUE OVER MUCH OF THE AREA INTO
EARLY EVE, WITH PULSE TYPE SVR POSSIBLE. MAIN FOCUS FOR FCST TONIGHT
IS CONVECTION DEVELOPING NEAR FRONTAL BDY NOW N OF I-70. CONSENSUS
OF MODEL SOLNS DEVELOP CONVECTIVE SYSTEM WHICH TRANSLATES ESEWD INTO
SRN IND AND NRN PARTS OF KY OVERNIGHT. THESE FEATURES ASSOC WITH
CONVECTIVELY ENHANCED MID-LEVEL WAVE NOW OVER NRN MO. GFS/ETA
MAINTAIN BEST QPF OVER SRN 1/2 OF IND LATE TONIGHT-WED MORNING ASSOC
WITH CONVECTIVE SYSTEMS. WILL FACTOR IN KNOWN BIAS OF OPER MODELS
KEEPING CONVECTIVE COMPLEX RELATED QPF TOO FAR N, DUE TO THEIR
INABILITY TO RESOLVE MESOSCALE OUTFLOW BOUNDARIES. STORM
ORGANIZATION COULD PROMOTE HIGH WIND POTL WITHIN MCS, HVWR GIVEN PWS
150-200% OF NORMAL AND ORIENTATION OF LLJ CONSISTENT WITH
BACK-BUILDING TRAINING MCS TYPE CONVECTION, HVY RAINFALL POSSIBLE,
MAINLY FOR SRN IND. MID-LEVEL RIDGING THEN BUILDS IN LATE WED INTO
THU, ALLOWING FOR PCPN CHCS TO DIMINISH, WITH WARMING MID-LEVEL
TEMPERATURES (CAPPING) WITHIN THIS REGIME, SFC TEMPERATURES ON
THURS COULD REACH 90F OR SO. WEAKNESS IN 500MB HEIGHT FIELD ON FRI
LOOKS TO BRING US BACK TO SCT DIURNALLY DRIVEN CONVECTION. XXV

.LONG RANGE (DAYS 4-7)...
FAIRLY AMPLIFIED PATTERN AT THE BEGINNING OF THE PERIOD WILL
GENERALLY DEAMPLIFY SOMEWHAT AS A SERIES OF SHORTWAVE TROUGHS WILL
GRADUALLY KNOCK DOWN THE STRONG H5 RIDGE ACROSS THE SOUTHEAST U.S. A
FRONTAL BOUNDARY IS FORECAST TO MOVE DOWN INTO THE REGION BY LATE
MONDAY AND WILL LIKELY BRING A CHANCE OF SHOWERS AND STORMS TO THE
REGION.  UNTIL THEN...MAINLY DIURNALLY DRIVEN CONVECTION IS EXPECTED
AND WILL KEEP MUCH OF THE ONGOING EXTENDED FCST INTACT.  WILL GO
AHEAD AND RAISE POPS A BIT FOR TUESDAY...BUT WILL HAVE TO TAKE A
CLOSER LOOK AT THINGS OVER THE NEXT SEVERAL DAYS.  AS FOR
TEMPERATURES...NOT MUCH CHANGE EXPECTED HERE.  ONLY MINOR TWEAKS
WERE MADE TO ONGOING FCST...WHICH IS SIMILAR TO THE OPERATIONAL MEX
AND HPC GUIDANCE. JARVIS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, May 18, 2:40 PM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EDT TUE MAY 18 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-190900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
240 PM EDT (140 PM CDT) TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE OUTLOOK AREA
INTO THE EVENING HOURS. SOME OF THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING STRONG GUSTY WINDS, FREQUENT CLOUD TO GROUND LIGHTNING,
AND A SHORT PERIOD OF HEAVY RAINFALL.

THE CURRENT FORECAST ALSO CALLS FOR A MORE ORGANIZED COMPLEX OF
THUNDERSTORMS TO AFFECT PARTS OF SOUTHERN INDIANA AND NORTH CENTRAL
KENTUCKY LATER TONIGHT, MAINLY AFTER MIDNIGHT. THERE IS A SLIGHT RISK
OF SEVERE STORMS ROUGHLY ALONG AND NORTH OF THE OHIO RIVER, WITH THE
PRIMARY THREATS FROM HIGH THUNDERSTORM WIND GUSTS. IN ADDITION, A
PROLONGED PERIOD OF HEAVY RAINFALL IS POSSIBLE FOR THIS SAME AREA
LATE TONIGHT INTO WEDNESDAY MORNING. LOCALIZED URBAN AND SMALL
STREAM FLOODING COULD RESULT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.
THERE WILL BE A SMALL CHANCE OF STORMS EACH DAY ACROSS THE OUTLOOK
AREA, WITH THE EXCEPTION OF THURSDAY, WHERE WARMING MID-LEVEL
TEMPERATURES SHOULD INHIBIT THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO CONTACT THE NATIONAL
WEATHER SERVICE IN LOUISVILLE WITH ANY REPORTS OF SEVERE WEATHER OR
FLOODING.

XXV

In the hours before

Special weather statement, May 18, 3:04 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
304 PM EDT TUE MAY 18 2004

KYZ037-041>043-049-182000-
BOURBON KY-CLARK KY-FAYETTE KY-HARRISON KY-NICHOLAS KY-
INCLUDING THE CITIES OF...LEXINGTON...WINCHESTER AND CYNTHIANA
304 PM EDT TUE MAY 18 2004

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE SLOWLY THROUGH THE
LEXINGTON METRO AREA THROUGH 400 PM EDT.  OTHER STORMS WILL AFFECT
AREAS SUCH AS PARIS...CLINTONVILLE AND WINCHESTER OVER THE NEXT HOUR.
 WITH THESE STORMS...EXPECT TORRENTIAL RAINS...WIND GUSTS TO 40
MPH...AND VERY DANGEROUS CLOUD TO GROUND LIGHTNING.  DUE TO THE SLOW
MOVEMENT OF THE STORMS...RAINFALL RATES OF UP TO ONE INCH PER HOUR
ARE POSSIBLE ACROSS THE AREA.  THIS WILL LIKELY LEAD TO PONDING OF
WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JARVIS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:58 PM EDTSevere Thunderstorm WarningLMKMonroe32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.